The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Venlafaxine making headaches worse

So after a week on Effexor (4 days at half a capsule and then 3 at full 37.5mg dose) I’m noticing increase in migraine headache, yesterday it was mild, today I was too strong and I took a sumatriptan which did nothing to it. I’ve been doing some research and headaches is part of the side effects but some websites list the headaches under the “call your dr right away if you experience any of”.

For those on it, did you get headaches only at the beginning or were they a constant side effect? I’m noticing some improvement for dizziness already so i don’t want to give up on this med just yet but it’s 3am here and I can’t sleep because the pain is just too strong :cry:

When it’s not one thing it’s another

I appreciate it’s the middle of the night for you and hardly the time to bother particularly with a really bad head but if you could take some time to read through the posts of others starting up on Venlafaxine you’d find this is common. Try reading some of @nin’s posts for reassurance. Off on this forum I’ve actually read that Venf. will give people headaches who have never suffered them before. Starting up and getting off a lot of the drugs used for MAV is very hard because of increased side effects. From what I’ve seen SNRI’s, like Venf. Are much worse than tricyclics like Nori. Increased side effects recur with every increase I understand. The whole idea of increasing Low and Slow is in order to minimise such side effects. Dr Hain suggests a slow increase to 37.7mg over three weeks. People who go up quicker probably suffer more. Helen

1 Like

Hi Diana, I feel your pain… This is a very common side effect with Venf esp at start but most prevelant when increasing. I’ve had multiple learnings on this and still get too confident by going up too fast because I’ve had a few great days.
For me this is not a permanent side effect. At 25mg I had 9 days of awful back to back headaches, I dropped back to 18mg for 10 days and then moved up with no issues. I’ve had the same issue on 150mg too but now it’s easing off.

In terms of acute, with the sumitriptan, throw in some naproxen and strong paracetamol too, get it good… I found triptan at times just not strong enough on its own. Even take out something out of the freezer on your head to reign in the inflammation.

Sorry its been a bad night, drop back for a while and then try again. It’s worth the wait with this med x

2 Likes